Vesicants and Extravasation

These two terms defined by the Infusion Nurses Society means:

Vesicant – an agent capable of causing blistering, tissue sloughing or necrosis when it escapes from the intended vascular pathway into surrounding tissue.

Extravasation – the inadvertent infiltration of vesicant solution or medication into surrounding tissue.

There are several chemotherapeutic agents with vesicant properties, and when inadvertently infused into the surrounding tissue from an infiltrated IV, these agents may have the potential to cause blisters, severe tissue injury or necrosis, known as extravasation. The damage to the tissue can occur from direct contact with the vesicant medication, from compression of surrounding tissues by a large volume of fluid or from severe vasoconstriction.

But chemo agents are not the only vesicants that cause extravasation injuries. There are non-chemo medications and solutions that have vesicant properties as well and can cause extravasation. Listed below are a few non-chemo agents:

  • Vancomycin
  • Nafcillin
  • Calcium Chloride
  • Potassium Chloride
  • Sodium Chloride
  • Calcium Gluconate
  • Dobutamine
  • Diazepam
  • Dopamine
  • Norepinephrine (Levophed)
  • Phenytoin (Dilantin)
  • Promethazine (Phernergan)
  • Propofol
  • Vasopressin
  • Radiologic contrast agents

As nurses, it is our responsibility to take preventive measures, monitor, identify signs/symptoms and institute prompt treatment per policy or as ordered. If you administer any of these agents, prevention is key and consider the following:

1. Location, location, location:  When selecting an IV site, avoid areas of flexion  – this includes the wrist, hand, and antecubital fossa.  Be mindful of any punctures to veins above the area you are about to stick. If patient had a recent blood draw from the antecubital fossa, use the opposite arm to find a suitable site.  Oh, btw, extravasation can also happen in patients with central venous access.

2. Bigger is not better: Use the smallest gauge IV catheter to administer the prescribed therapy.  Good flow rates are possible even with a small gauge catheter. Using an IV catheter too large for the vein will obstruct blood flow and might cause thrombosis distal to the IV site.

3. Know your medications: Were you surprised to see a medication listed above as a vesicant?  Medications and solutions with an osmolarity greater than 600 mosmol/L  and pH lower than 5 or higher than 9 should not be infused via a peripheral IV. Know the adverse events, if any for each medication. If in doubt, always ask our friendly pharmacists!!

4. Secure your IV device: Use a stabilization device to anchor and avoid movement of the catheter. When using a dressing, avoid obscuring the IV site to allow you to observe the site.

5. Check  IV patency and assess site: Key to early recognition of complications. Refer to your organization’s policy on frequency of IV site checks.  Infusion pumps will not tell you if an IV site in infiltrating. Always aspirate for positive blood return prior to use, but remember, checking for blood return or back flow of blood is good for patency but not a reliable method for assessing infiltration at IV site. If infusion continues to run when you apply digital pressure 3 inches above peripheral IV site in front of catheter tip – suspect infiltration

6. Policy/procedure for extravasation: Do you know if your organization has one for non-chemo agents? Have you even read it? What are you expected to do when extravasation happens?  Is there a rating scale to document the severity of the problem? Are you expected to complete an “incident report”? Can you photograph the site?

7. Hot or cold: Which do you use? What does your policy state about compress? Do you need an doctor’s order for this?

8. Antidote: Is there one for the medication you administered? Obtain physician’s orders for the appropriate antidote. How is it given?

9. Document, document, document!! I know, you’ve heard this before….if it’s not documented, you didn’t do it! Keep this in mind, you will not remember what happened in the past, so hopefully, your documentation can defend you.

10. Don’t forget the patient/family: Keep them informed and provide information regarding treatment and management.

3 Comments

Filed under Certified Nurses, Continuing nursing education, Cora Vizcarra, CRNI, Extravasation, In office infusions, Infiltration, Infusion Nurse Chat, Infusion Nursing, Infusion Nursing Standards of Practice, Infusion Therapy Resources and References, InfusionNurse, IV, IV Securement Device, IV start, IVchat, Medical bloggers, Medication Administration, Medication Safety, Nursing, Nursing blogs, Patient Safety, VA-BC, Vancomycin, Venipuncture

3 responses to “Vesicants and Extravasation

  1. Steve Bierman, MD

    i respectfully and with the firmest evidence-base disagree with the listing of vancomycin as a vesicant. This is patently untrue. At concentrations of 2-5 mg/ml, in vitro (Robibaro 1998) animal (Simamora 1995) and multiple human clinical trials (Lanbeck–2002, Mowry–2010, Roszell–2010 and Caparas–”in press”) attest to the FACT that vancomycin is NOT a vesicant. The evidence is compelling. Realize that one can take crystilline table salt and inject it under the skin to produce blistering and necrosis; yet, normal saline under the skin will do no harm whatsoever. Similarly with vancomycin: at 10-20 mg/ml, there is evidence that tissue damage may result, whereas at 2-5 mg/ml the evidence demonstrates no tissue damage at all. Concentration is key. Vancomycin, at concentrations most commonly used for intravenous administration, is definitely NOT A VESICANT. Pharmacists and pediatric formularies throughout the world recognize this, so should we. The peer-reviewed published evidence, not anecdotes, requires it.

    • Hi Dr. Bierman, thank you for your comment. The problem is with the pH, it is always less than 4. I briefly looked at the articles by Lanbeck, Mowry, Rosnell and found that they discussed infusion phlebitis /thrombophlebitis – both critical complications associated with peripheral IV infusions of these agents, much like extravasation.

      Thanks,
      Cora

  2. Steve Bierman MD

    Hi Cora..Nice to hear from you too. Actually pH is NOT the problem. What I am asserting here, after much study of the literature, is that the notion that pH defines whether a drug is a vesicant (causes extravascular tissue injury) or and irritant (causes intravascular inflammation)–that notion is a myth, unsupported and even contradicted by a vast world literature. One simply cannot maintain that every drug with pH<4 or 5 is a vesicant. (You would, then, have to include normal saline (pH 4.5-7.0) as a vesicant.) The human studies I offered do, as you note, focus on infusion thrombophlebitis–which also is not caused by hydrogen ions (ie, pH); but a close read discloses that even when vanco infiltrated in these studies, there was no tissue damage. None. It was not a vesicant. If one wants to say vancomycin at concentrations of 10-20 mg/ml is a vesicant, there is some evidence to support that. As I pointed out, at very high concentrations even table salt is a vesicant; normal saline is not. But vancomycin at concentrations of 2-5 mg/ml is patently NOT a vesicant. As I say, in vitro, animal and human evidence strongly supports this position. Thanks much.